Alert archive / Mississippi / Flash Flood Warnings in 2001

Flash Flood Warning 42, NWS Jackson, MS

June 8, 2001Smith County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 8, 2001, 6:25 PM CDT for Smith County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 8, 2001, 6:25 PM CDT (23:25 UTC)
Expired
Jun 8, 2001, 8:30 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Smith County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 082327
FFWJAN
MSC129-090130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
625 PM CDT FRI JUN 8 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SMITH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 830 PM CDT

* AT 625 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER POLKVILLE...OR ABOUT
  13 MILES SOUTH OF MORTON...MOVING NORTHWEST AT 10 MPH.

RADAR ESTIMATED RAINFALL AMOUNTS OF...TWO TO THREE INCHES HAD FALLEN 
SINCE 530 PM. ADDITIONAL AMOUNTS FROM ONE TO TWO INCHES IS POSSIBLE 
BY 730 PM.

VERY HEAVY RAIN FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 3198 8940 3222 8934 3223 8970 3211 8972

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:00 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 8, 3:00 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT FRI JUN 8 2001

UPPER LOW PERSISTS OVER SE TX. NEXT IN SERIES OF VORT LOBES TO PIVOT
AROUND SYSTEM ACROSS SRN MS TONIGHT...PUSHING INTO CENTRAL MS BY 12Z
SATURDAY. THIS ACCOMPANIED BY SIGNIFICANT INCREASE IN VERTICAL
MOTION FIELD AS DEEP MOISTURE FIELD CONTINUES. PRECIPITABLE WATER 2+
INCHES SRN HALF OF FORECAST AREA. ETA DEVELOPS 850 MB WARMFRONT NEAR
LINE FROM VICKSBURG TO COLUMBUS.

VORT LOBE PERSISTS ACROSS CENTRAL ZONES SATURDAY...DROPPING SLOWLY
SWD...SITTING OVER SRN ZONES BY SUNDAY. WIND FLOW SUGGESTS MID LEVEL
DYNAMICS NEGLIGIBLE. HOWEVER GOOD LOW LEVEL CONVERGENCE/VERTICAL
MOTION FIELD FORECAST OVER SRN HALF OF FORECAST AREA TOMORROW. UPPER
LEVEL CONVERGENCE MAX OVER CENTRAL AREAS EARLY...SHIFTING ACROSS SRN
AREAS DURING THE AFTERNOON. 850 MB TROF ALSO TO STRENGTHEN ACROSS
CENTRAL ZONES AS SWLY 850 MB WINDS INCREASE SLIGHTLY. WITH SURFACE
DEWPOINTS FORECAST IN THE LOW TO MID 70S AND PRECIPITABLE WATER
REMAINING OVER 2+ INCHES SRN HALF OF AREA...WILL KEEP GOOD CHANCE TO
LIKELY POPS CENTRAL AND S FOR SATURDAY.

DEEP MOISTURE PERSISTING SRN AREAS SUNDAY NIGHT BUT LOW LEVEL
CONVERGENCE WEAKENING...ALTHOUGH UPPER DIVERGENCE MAINTAINED AS WEAK
JET COUPLET DEVELOPS AROUND 250 MB OVERNIGHT. SHOULD SEE CONVECTION
DECREASE WITH LOSS OF INSOLATION BUT WILL KEEP CHANCE POPS DUE TO
UPPER DYNAMICS AND DEEP MOISTURE IN PLACE.

850 MB TROF BEGINS TO WASH OUT SUNDAY WITH GRADUAL DECREASE IN
MOISTURE FROM THE N. WEAK 250 MB JET COUPLET PERSISTS SUNDAY...WITH
UPPER DIVERGENCE FIELD REMAIN STRONG SRN HALF OF FORECAST AREA
WHILE DIMINISHING NRN ZONES. 850 MB FLOW FROM 20-25 KTS BUT LOW
LEVEL CONVERGENCE DIMINISHING DURING THE DAY. WILL KEEP BEST POPS
SUNDAY SRN AREAS.

AGREE WITH NCEP PRECIP FORECAST SHOWING HIGHEST AMOUNTS SRN AREAS
TONIGHT AND SATURDAY. NCEP AMOUNTS FOR SATURDAY ALONG LINES OF ETA
FORECAST. GENERAL COVERAGE OF 2-3 INCHES LOOKS TOO HIGH AT THIS
TIME. SEE NO PROBLEM WITH LOCALIZED AMOUNTS THAT HIGH BUT EXPECT
LIGHTER GENERAL AREAL AVERAGES MORE NEAR 1/2 TO 1 1/2 INCHES.

ALTHOUGH BOTH MRF AND NOGAPS AGREE ON KEEPING REMNANTS OF ALLISON
WRN GULF...THEY ALSO AGREE IN INCREASING MOISTURE FROM THE SOUTH
BEGINNING LATE MONDAY OR TUESDAY. WILL INTRODUCE CHANCE OF PRECIP
FOR TUESDAY IN EXTENDED FORECAST AND KEEP CHANCE THROUGH THURSDAY.

PRELIM NUMBERS:
JAN 70/83/68/85 5542
MEI 70/83/68/85 4542

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, Jun 8, 3:03 PM CDT, 3 hours 22 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT FRI JUN 08 2001

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING THROUGH SATURDAY
MORNING ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF MISSISSIPPI. THUNDERSTORMS WILL BE MOST
NUMEROUS SOUTH OF INTERSTATE 20...AND WILL ALSO BE MORE NUMEROUS
DURING THE DAYTIME HOURS. ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...A FEW BRIEF...WEAK TORNADOES MAY OCCUR WITH SOME OF THE
STRONGER STORMS...AND WHERE MULTIPLE STORMS MERGE.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT LIKELY.

...FLOODING...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGH SATURDAY MORNING IN
EAST CENTRAL LOUISIANA AND SOUTH MISSISSIPPI...SOUTH OF INTERSTATE
20. THESE AREAS HAVE ALREADY SEEN HEAVY RAINFALL OVER THE PAST
SEVERAL DAYS...AND ADDITIONAL HEAVY RAIN COULD CAUSE PONDING ON
STREETS AND IN POORLY DRAINED AREAS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 5:53 PM CDTFlash Flood WarningJANJefferson Davis, Marion2 hr
Jun 8, 6:01 PM CDTFlash Flood WarningJANJones119 min

Nearby

Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.